Hail, Kit Carson
- When
- August 31, 1:21 PM MST
- Where
- Kit Carson County, 13.3 mi N of Seibert
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.490, -102.840
The hail ranged from pea to quarter in size.
During the early afternoon a strong cold front moved south through Kit Carson County. A thunderstorm developed along the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the early afternoon a strong cold front moved south through Kit Carson County. A thunderstorm developed along the front. Hail up to quarter size was reported with this thunderstorm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 31, 11:44 AM MST, 1 hour 37 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 1244 PM MDT Wed Aug 31 2022 .SHORT TERM...(Today through Friday) Issued at 358 AM MDT Wed Aug 31 2022 During the day today an upper shortwave trough will move southeast from Montana/Wyoming across the Tri-State area, pushing the ridge back towards the Southwest CONUS. A weak SW-NE oriented front is expected to move over the area during the afternoon hours. Beginning around the mid-day hours, the CAMs are indicating isolated to scattered storms will develop along the frontal boundary as it moves across Eastern Colorado and portions of Southwest Nebraska before moving southeast across the Tri-State area during the mid-afternoon and evening hours. Soundings are favoring an inverted-v profile with MLCAPE values ranging from 500-1100 J/kg with steep lapse rates. That said, strong to damaging wind gusts up to 70 mph are the main concern with the storms this afternoon. These wind gusts could create blowing dust, especially in our extreme drought areas in Northwest Kansas and portions of extreme Southwest Nebraska. At this time not expecting severe hail given the unfavorable sounding profiles, but small hail can't be ruled out should convection become more organized. Storms are possible across the entire area today; however, the greatest threat of severe weather in our area is along and west of an Indianola, NE to Oberlin, KS to Tribune, KS line The severe threat is expected to end around 10 PM MDT with the storms exiting the area between 10 PM and midnight. Temperatures are expected to reach the upper 80s to upper 90s today with overnight lows in the mid 50s to mid 60s. Thursday is expected to be slightly cooler and dry as the ridge returns to the area. A warm front will move over the area during the day as a cold front pushes south from the Canadian border. Temperatures are expected to be in the upper 80s to mid 90s for highs and the upper 50s to lower 60s overnight. On Friday the upper pattern shifts once again as a large trough moves from Central Canada towards the Hudson Bay. As the trough moves east, guidance suggests the trough will dig south into the Southern CONUS. The associated cold front is currently expected to move over the area during the latter half of the day Friday and into the overnight hours. This brings our next chance of showers and storms during the late afternoon to evening hours for those mainly east of the Colorado border. Highs on Friday are forecast to be in the 90s across the area with RH values possibly dropping into the upper teens along and west of the Colorado border. As winds shift from west to east during the day, gusts up to 25 are possible creating elevated to near critical fire weather concerns for those along the Colorado border. A few hours of overlapping Red Flag conditions are possible Friday afternoon. Trends will need to be monitored over the next few days given the dry conditions across the High Plains. .LONG TERM...(Thursday night through Wednesday) Issued at 1243 PM MDT Wed Aug 31 2022 For the long term period, forecast currently calls for dry conditions with near seasonable temperatures. May have a chance for a few storms around the beginning of the week. Throughout the long term period, the 500mb pattern remains roughly the same with a ridge across the Western CONUS with it amplifying out into the North-Central Plains. Meanwhile, a cut off low is forecasted to get stranded in the Southern CONUS around Texas before moving slowly off to the northeast around the mid part of the week. Ensembles show this general pattern with some variance in how much either feature amplifies and how they interact with each other later in the period. For the Tri-state area, this will leave us in a weak north-northwest flow pattern aloft which could allow for a few disturbances to move through the area. Near the surface, high pressure from a system earlier in the weekend is forecasted to push off to the east with a broad area of lower pressure setting up during the week. Moisture is forecasted to be lacking for most of the area, though there could be a surge of moisture from the south to begin the week. For Sunday, ensemble 850mb temps made me question whether temperatures could climb into the 90's. But with the surface high nearby, elected to keep temperatures near 90 which lines up with 850mb temps in the mid to upper 20's. Next week has more uncertainty with the potential paths of the features at 500mb and with a potential surge of moisture from the south. Around Monday or Tuesday, guidance suggests that moisture may advect in from the south across eastern portions of the area. This could keep temperatures cooler if cloud cover develops with temperatures remaining near 90. Otherwise, mid to upper 90's become more likely. The surge of moisture could also allow for storm development if a disturbance moves through the area. Currently do not have any forecasted due to current guidance showing more northerly flow aloft and the ridge axis extending to the western portion of the area. However, any flattening or shift west with the ridge could allow a disturbance through the area and trigger storms if the moisture advects into the area. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1105 AM MDT Wed Aug 31 2022 Main aviation concern for both KGLD and KMCK will be chance for thunderstorms early this evening. A cluster of storms is forecast to move through the area during the late afternoon and evening hours in response to an upper level disturbance. There are some differences in timing among the models which leads to some uncertainty, but most likely time seems to be in the early evening at both sites. Some models suggesting it may be slightly later in the evening. Either way, expect brief gusty surface winds, possibly 50 kts or greater, along with areas of blowing dust as the storms move through. Otherwise, VFR anticipated through the afternoon, and then during the overnight and Thursday morning hours. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...KMK LONG TERM...KAK AVIATION...024
Hazardous Weather Outlook National Weather Service Goodland KS 1036 AM MDT Wed Aug 31 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011645- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1036 AM MDT Wed Aug 31 2022 /1136 AM CDT Wed Aug 31 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... Isolated to scattered thunderstorms are expected to develop over the Tri-State area, mainly between 3 PM and 10 PM MDT. Damaging wind gusts up to 70 mph with blowing dust and locally heavy rainfall are the main hazards. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Elevated to near critical fire weather conditions are possible Friday afternoon, mainly along and west of the Colorado border. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement
National Weather Service Goodland KS
158 PM MDT Wed Aug 31 2022
COZ090-312015-
Yuma County CO-
158 PM MDT Wed Aug 31 2022
...A strong thunderstorm will impact portions of southeastern Yuma
County through 215 PM MDT...
At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Wray, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern Yuma
County, including the following locations... Vernon and Beecher
Island.
This includes Highway 385 between mile markers 221 and 234.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3976 10238 3995 10238 3996 10209 3976 10209
TIME...MOT...LOC 1958Z 270DEG 24KT 3985 10224
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KAKSpecial Weather Statement
National Weather Service Goodland KS
214 PM MDT Wed Aug 31 2022
COZ091-312030-
Kit Carson County CO-
214 PM MDT Wed Aug 31 2022
...A strong thunderstorm will impact portions of northwestern Kit
Carson County through 230 PM MDT...
At 214 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Cope, or 15 miles north of Seibert, moving east at 15
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northwestern Kit
Carson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3957 10302 3957 10282 3944 10282 3944 10302
TIME...MOT...LOC 2014Z 268DEG 14KT 3951 10293
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KAKSpecial Weather Statement
National Weather Service Goodland KS
219 PM MDT Wed Aug 31 2022
COZ090-KSZ001-312045-
Yuma County CO-Cheyenne KS-
219 PM MDT Wed Aug 31 2022
...A strong thunderstorm will impact portions of southeastern Yuma
County in northeastern Colorado and west central Cheyenne Counties in
northwestern Kansas through 245 PM MDT/345 PM CDT/...
At 219 PM MDT/319 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles north of Bonny Reservoir, moving southeast at
30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern Yuma
County in northeastern Colorado and west central Cheyenne Counties in
northwestern Kansas, including the following locations... Beecher
Island.
This includes Highway 385 between mile markers 221 and 224.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3978 10228 3991 10217 3980 10189 3964 10201
TIME...MOT...LOC 2019Z 309DEG 26KT 3978 10210
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KAKThe Goodland radar (KGLD), 99 km away, was scanning. The volume nearest the first event began at 20:21 UTC.
1 hail. Local standard time, as filed.
The hail ranged from pea to quarter in size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053797.